Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 72, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2009, 5:00 PM CDT for Crawford County, Richland County, Wisconsin. It was in force for 60 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2009, 5:00 PM CDT (22:00 UTC)
- Expired
- Jul 27, 2009, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Crawford County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:16 PM CDT | TORNADO 1 | 4 N Mount Sterling, WI | NUMEROUS REPORTS OF TORNADO ON THE GROUND WITH DEBRIS IN THE AIR AND DAMAGE. NWS SUREVY TEAM CONFIRMED THIS TORNADO TOUCHED DOWN 1 MILE EAST OF FAIRFIEW AND DISSIPATED 5 MILES WEST OF SOLDIERS GROVE. IT WAS RANKED AN EF1 TORNADO. HOWEVER MUCH OF ITS 4 MILE PAT |
| Jul 27, 5:18 PM CDT | TORNADO | 4 N Mount Sterling, WI | NUMEROUS REPORTS OF TORNADO ON THE GROUND WITH DEBRIS IN THE AIR AND DAMAGE. |
| Jul 27, 5:25 PM CDT | TSTM WND DMG | 1 N Soldiers Grove, WI | DAMAGE TO A BUILDING AT INTERSECTION OF HWY 61 AND TAVERN ROAD |
| Jul 27, 5:46 PM CDT | TSTM WND GST 60 | Five Points, WI | |
| Jul 27, 5:52 PM CDT | HAIL 0.88 | 2 S Five Points, WI | |
| Jul 27, 5:52 PM CDT | HAIL 1 | Five Points, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 272200 SVRARX WIC023-103-272300- /O.NEW.KARX.SV.W.0072.090727T2200Z-090727T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 500 PM CDT MON JUL 27 2009 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN... WEST CENTRAL RICHLAND COUNTY IN SOUTHWEST WISCONSIN... * UNTIL 600 PM CDT * AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR FAIRVIEW...OR 13 MILES SOUTH OF VIROQUA...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAYS MILLS AROUND 515 PM... SOLDIERS GROVE AND BELL CENTER AROUND 520 PM... MONTGOMERYVILLE AROUND 525 PM... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. && LAT...LON 4341 9047 4322 9054 4329 9106 4342 9105 TIME...MOT...LOC 2159Z 283DEG 19KT 4337 9094 $$ BOYNE
1 follow-up statement
000 WWUS53 KARX 272208 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 508 PM CDT MON JUL 27 2009 WIC023-103-272300- /O.CON.KARX.SV.W.0072.000000T0000Z-090727T2300Z/ RICHLAND WI-CRAWFORD WI- 508 PM CDT MON JUL 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHEASTERN CRAWFORD AND WEST CENTRAL RICHLAND COUNTIES... AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 131 AND COUNTY B...OR 14 MILES SOUTH OF VIROQUA...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAYS MILLS AROUND 515 PM... SOLDIERS GROVE AND BELL CENTER AROUND 520 PM... MONTGOMERYVILLE AROUND 525 PM... ROLLING GROUND AND CLAYTON AROUND 530 PM... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN WISCONSIN. && LAT...LON 4329 9097 4342 9093 4341 9047 4322 9054 TIME...MOT...LOC 2207Z 283DEG 19KT 4336 9089 $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:13 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 27, 3:13 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 313 PM CDT MON JUL 27 2009 .SHORT TERM...THROUGH WEDNESDAY NIGHT MAIN FORECAST CONCERN IS WITH THE LINGERING RAIN CHANCES TONIGHT INTO TUESDAY AND THEN AGAIN WEDNESDAY NIGHT. SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE BETWEEN KRGK AND KONA. WARM FRONT EXTENDS EAST FROM THE LOW INTO SOUTHEAST WISCONSIN WITH A COLD FRONT SOUTHWEST INTO NEBRASKA. LOCAL RADAR SHOWS SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT. THE AREA OF LOW PRESSURE IS EXPECTED TO MOVE SOUTHEAST ALONG THE WARM FRONT TONIGHT ALLOWING THE COLD FRONT TO SWEEP ACROSS THE AREA. THE MESO MODELS THIS AFTERNOON SEEM TO HAVE A GOOD HANDLE ON THE ONGOING SITUATION. THE BEST CONCENTRATION OF RAIN SHOULD OCCUR AHEAD OF THE LOW ALONG THE WARM FRONT. ACTIVITY FARTHER SOUTH ALONG THE COLD FRONT IS EXPECTED TO DEVELOP BUT SHOULD REMAIN MORE SCATTERED IN NATURE AS THE MAIN SHORT WAVE TROUGH REMAINS WELL TO THE NORTH OF THE AREA. THE COLD FRONT IS EXPECTED TO MAKE GOOD EASTWARD PROGRESS AND SHOULD BE INTO THE EASTERN SECTIONS OF THE FORECAST AREA BY 28.00Z AND THEN OUT OF THE AREA BY 28.03Z. WILL CONTINUE TO MONITOR RADAR TRENDS FOR RAISING THE RAIN CHANCES AHEAD OF THE FRONT FOR THE EARLY EVENING. WITH THE NORTHWEST FLOW ALOFT THE FRONT IS EXPECTED TO REMAIN PROGRESSIVE AND SHOULD PUSH SOUTH INTO MISSOURI AND ILLINOIS TUESDAY. UNTIL THIS HAPPENS...WILL HOLD ON TO SOME SMALL RAIN CHANCES ACROSS THE FAR SOUTH FOR THE OVERNIGHT AND TUESDAY MORNING HOURS. HIGH PRESSURE WILL BUILD INTO THE REGION FOR TUESDAY NIGHT AND WEDNESDAY BEFORE THE NEXT SYSTEM IN THE NORTHWEST FLOW DROPS INTO THE REGION. COMPARING THE 27.12Z OPERATIONAL RUNS OF THE NAM AND GFS TO THE 26.09Z SREFS AND 27.00Z ECMWF AND CANADIAN...THE NAM AND GFS LOOK TO OVER DEVELOP THIS SYSTEM. WITH THE NORTHWEST FLOW...VERY DOUBTFUL THE SHORT WAVE TROUGH WILL BE ABLE TO AMPLIFY AS MUCH AS THESE TWO MODELS SHOW AND HAVE TRENDED TOWARD THE WEAKER SOLUTIONS. EXPECTED A SURFACE TROUGH OR WEAK COLD FRONT TO COME ACROSS STARTING WEDNESDAY NIGHT. HAVE INTRODUCED SOME SMALL RAIN CHANCES FOR THE WESTERN SECTIONS WEDNESDAY EVENING AND THEN SPREAD THESE ACROSS THE REST OF THE AREA FOR THE OVERNIGHT HOURS. .LONG TERM...THURSDAY THROUGH MONDAY TODAY/S SET OF MEDIUM RANGE MODELS CONTINUE TO SHOW REASONABLE AGREEMENT WITH THE UPPER LEVEL PATTERN...BUT EXHIBIT ALMOST NO AGREEMENT AT THE SURFACE. IN THIS REGARD...THE OPERATIONAL RUN OF THE GFS CONTINUES TO SHOW CONVECTIVE FEEDBACK...ESPECIALLY WITH THE SURFACE LOW COMING OUT OF MISSOURI AND THE RESULTANT RAINFALL EARLY IN THE PERIOD. THE 25.00Z ECMWF...CANADIAN AND GFS ENSEMBLES DO NOT SHOW THIS SCENARIO AND HAVE IGNORED THE OPERATIONAL GFS SOLUTION. LITTLE CHANGE IN THE UPPER AIR PATTERN EXPECTED WITH THE UPPER LEVEL LOW REMAINING NEAR HUDSONS BAY AND THE LONG WAVE TROUGH INTO THE UPPER MIDWEST. DID MAINTAIN SOME RAIN CHANCES FOR THURSDAY AS BOTH THE ECMWF AND CANADIAN SHOW A WEAK SURFACE COLD FRONT AND LOW LEVEL TROUGH PASSING THE AREA. HOWEVER...WENT BACK TO A MORE GENERAL LOW CHANCE FOR RAIN ACROSS THE ENTIRE AREA FOR THE DAY. THE NEXT RAIN CHANCE THEN LOOKS TO BE FOR THE WEEKEND AS A COLD FRONT MOVES ACROSS THE AREA AND WILL HAVE SOME RAIN CHANCES FROM FRIDAY NIGHT THROUGH SUNDAY. && .AVIATION... STRONG TO SEVERE THUNDERSTORMS ARE CURRENTLY DEVELOPING ALONG A WARM FRONT LOCATED NORTH OF THE INTERSTATE 94 CORRIDOR. OTHER STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF A COLD FRONT. THE THREAT FOR SEVERE CONVECTION WILL POSSIBLE ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 27.23Z AND ACROSS WESTERN WISCONSIN THROUGH 28.02Z. IN ADDITION...A SMALL AREA OF 2-3K FOOT CEILINGS HAS DEVELOPED ACROSS SOUTH CENTRAL AND SOUTHEAST MINNESOTA. THIS CLOUD DECK IS EXPECTED TO GRADUALLY RISE AS DIURNAL HEATING OCCURS THIS AFTERNOON. AS A RESULT...THESE LOW CLOUDS SHOULD ONLY AFFECT KRST THROUGH 27.23Z AND NOT GET INTO THE KLSE AREA. BEYOND THIS EVENING...BOTH CLOUDS AND VISIBILITIES SHOULD BE VFR. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...04 AVIATION...BOYNE
Hazardous weather outlook, Jul 27, 11:52 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1152 AM CDT MON JUL 27 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1152 AM CDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS AS IT MOVES SOUTHEAST THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE BETWEEN 2 PM AND 9 PM. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND MAYBE AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL SETTLE SOUTH OF THE AREA ON TUESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHWEST WISCONSIN AND NORTHEAST IOWA...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. PERIODIC THUNDERSTORM CHANCES WILL THEN CONTINUE THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL OF ANY OF THESE STORMS. HOWEVER...A COLD FRONT LOOKS TO MOVE THROUGH THE AREA FRIDAY NIGHT AND SATURDAY...AND EARLY INDICATIONS FAVOR CONDITIONS SUPPORTIVE OF STRONGER STORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 8 PM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND 4 PM AND 9 PM IN WESTERN WISCONSIN. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
In the hours before
Local storm report, Jul 27, 4:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG FRIENDSHIP 43.97N 89.82W
07/27/2009 ADAMS WI LAW ENFORCEMENT
TREE DOWN BLOCKING ROAD JUST SOUTH OF FRIENDSHIP...ALSO
PEA SIZE HAIL
&&
BROOKSLocal storm report, Jul 27, 4:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
439 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 2 N FRIENDSHIP 44.00N 89.82W
07/27/2009 ADAMS WI LAW ENFORCEMENT
TREES DOWN
&&
SHEALocal storm report, Jul 27, 4:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 5 E SPARTA 43.94N 90.71W
07/27/2009 MONROE WI TRAINED SPOTTER
TREES DOWN ALONG HIGHWAY 16 NEAR FORT MCCOY
&&
SHEALocal storm report, Jul 27, 4:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 1 S WILTON 43.80N 90.53W
07/27/2009 E0.75 INCH MONROE WI LAW ENFORCEMENT
&&
SHEALocal storm report, Jul 27, 4:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 SW WILTON 43.80N 90.54W
07/27/2009 E0.88 INCH MONROE WI PUBLIC
DIME AND NICKEL HAIL...NOT ENOUGH TO COVER THE GROUND
&&
BROOKSLocal storm report, Jul 27, 4:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 1 S WILTON 43.80N 90.53W
07/27/2009 E0.75 INCH MONROE WI PUBLIC
0445 PM TSTM WND DMG 6 E ADAMS 43.96N 89.70W
07/27/2009 ADAMS WI LAW ENFORCEMENT
TREES REPORTED DOWN IN MANY AREAS EAST AND NORTHEAST OF
ADAMS ALONG WITH SOME PEA SIZE HAIL
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:15 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 60 min |
| Jul 27, 2:50 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 25 min |
| Jul 27, 3:07 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 33 min |
| Jul 27, 3:12 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau | 48 min |
| Jul 27, 3:29 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 46 min |
| Jul 27, 4:12 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 48 min |
| Jul 27, 4:21 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 39 min |
| Jul 27, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Vernon | 61 min |
| Jul 27, 5:15 PM CDT | Tornado Warning | ARX | Crawford, Richland | 60 min |
| Jul 27, 5:36 PM CDT | Tornado Warning | ARX | Richland | 54 min |
| Jul 27, 5:59 PM CDT | Tornado Warning | ARX | Grant, Richland | 42 min |
| Jul 27, 6:10 PM CDT | Tornado Warning | ARX | Richland | 31 min |
| Jul 27, 6:21 PM CDT | Tornado Warning | ARX | Grant | 24 min |
| Jul 27, 6:24 PM CDT | Areal Flood Advisory | ARX | Crawford, Grant, Richland | 106 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.